Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX

April 19, 2014Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2014, 6:05 PM CDT for Brewster County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2014, 6:05 PM CDT (23:05 UTC)
Expired
Apr 19, 2014, 7:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS54 KMAF 192305
SVRMAF
TXC043-200000-
/O.NEW.KMAF.SV.W.0004.140419T2305Z-140420T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT SAT APR 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STUDY BUTTE-TERLINGUA...OR 14 MILES WEST OF CHISOS BASIN...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  STUDY BUTTE...
  CHISOS BASIN...
  TERLINGUA RANCH LODGE...
  PERSIMMON GAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 2906 10346 2906 10348 2910 10349 2912 10353
      2914 10353 2914 10359 2916 10361 2915 10365
      2918 10372 2922 10376 2927 10376 2964 10361
      2979 10318 2950 10307 2916 10318 2902 10340
TIME...MOT...LOC 2305Z 221DEG 28KT 2926 10352

$$
1 follow-up statement
208 
WWUS54 KMAF 192326
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT SAT APR 19 2014

TXC043-200000-
/O.CON.KMAF.SV.W.0004.000000T0000Z-140420T0000Z/
BREWSTER-
626 PM CDT SAT APR 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CASTOLON...OR ABOUT 17 MILES SOUTHWEST OF CHISOS
BASIN...MOVING EAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH 
OF CHISOS BASIN AND BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 2906 10346 2906 10348 2910 10349 2912 10353
      2914 10353 2914 10359 2916 10361 2915 10365
      2918 10372 2922 10376 2927 10376 2964 10361
      2979 10318 2950 10307 2916 10318 2902 10340
TIME...MOT...LOC 2326Z 254DEG 34KT 2912 10346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:47 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 19, 2:47 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT Sat Apr 19 2014

.DISCUSSION...
An initial round of showers and thunderstorms has moved into
southeastern New Mexico and the northwestern Permian Basin this
afternoon. Models remain consistent in indicating daytime heating
causing destabilization in the mountains later this afternoon
and another round of convection to develop and move northeast
overnight. Most areas not currently receiving rain will have to
hope this pans out as this will be the best chance for widespread
rainfall.

Drier air begins moving in from the west tomorrow setting up a
weak dryline across the central CWA. Though weak, there should be
enough low level convergence and upper support from the passing
trough to initiate more convection. CAPE values of 1-1.5 KJ/KG
and 0-6km shear values of 30-50kts indicate there will be some
severe potential hence a slight risk from SPC in our eastern
counties. 0-2km shear values are not impressive so the severe
threat will be mainly large hail and strong winds.

A weak cold front will drop into the area behind the departing
upper trough but will bring very little if any cooling. A zonal
upper pattern will bring a series of trough-ridge couplets, thus a
weak upper ridge Tuesday warms temps with another trough
arriving on Wednesday. This trough will be farther north than the
current one giving a stronger westerly flow and more surface dry
air to the western CWA. Upper lift will not be as favorable
but this may be compensated with a sharper dryline and better low
level convergence as several models are showing some storms
developing Wednesday afternoon. Have added a slight chance for
precip to the forecast but conditions are not at all optimal so
will not get hopes up for rain with this system. Another ridge
late in the week brings a return of warmer and drier conditions.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 57  79  58  84  /  60  30  10  10
BIG SPRING TX              59  78  61  85  /  60  40  20  10
CARLSBAD NM                54  81  56  84  /  60  10   0  10
DRYDEN TX                  61  82  63  92  /  60  20  10  10
FORT STOCKTON TX           58  82  59  87  /  70  20  10  10
GUADALUPE PASS TX          50  72  55  75  /  50  10   0  10
HOBBS NM                   54  78  54  81  /  60  20  10  10
MARFA TX                   50  75  50  80  /  60  10   0  10
MIDLAND INTL AIRPORT TX    58  80  60  85  /  60  30  10  10
ODESSA TX                  58  80  60  86  /  60  20  10  10
WINK TX                    58  83  58  86  /  60  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/10
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT APR 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE
IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY
ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD
APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 19, 4:34 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SAT APR 19 2014

TXZ057-079-080-192200-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-PRESIDIO VALLEY-
434 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM THAT MAY BE
PRODUCING NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS THAT WILL
AFFECT NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

A THUNDERSTORM WITH POSSIBLE HAIL AND GUSTY WINDS WAS LOCATED 22
MILES SOUTHWEST OF LOBO AT 433 PM CDT/333 PM MDT/...MOVING EAST AT
40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3064 10497 3066 10492 3083 10492 3084 10491
      3086 10491 3103 10467 3064 10444 3055 10490
      3057 10491 3059 10493 3061 10496 3060 10497
      3062 10498
TIME...MOT...LOC 2133Z 248DEG 33KT 3063 10502
Special weather statement, Apr 19, 5:37 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT SAT APR 19 2014

TXZ057-074-080-192300-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
537 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF KENT AT 537
PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3108 10422 3092 10404 3065 10408 3055 10436
      3107 10448
TIME...MOT...LOC 2237Z 225DEG 27KT 3082 10434

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:34 PM CDTSpecial Weather StatementMAFJeff Davis26 min
Apr 19, 4:47 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Presidio58 min
Apr 19, 5:37 PM CDTSpecial Weather StatementMAFJeff Davis23 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningMAFJeff Davis56 min
Apr 19, 6:21 PM CDTSpecial Weather StatementMAFJeff Davis24 min
Apr 19, 6:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves59 min
Apr 19, 6:44 PM CDTSpecial Weather StatementMAFPresidio31 min
Apr 19, 6:54 PM CDTSpecial Weather StatementMAF36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.